Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Huntsville, AL

January 22, 2006Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jan 22, 2006, 8:33 PM CST for Lauderdale County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2006, 8:33 PM CST (02:33 UTC)
Expired
Jan 22, 2006, 11:15 PM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 8:55 PM CSTFLASH FLOODFlorence, ALSIGNIFICANT STREET FLOODING IN THE CITY OF FLORENCE.
Jan 22, 8:55 PM CSTFLASH FLOODSt. Florian, ALCOUNTY ROADS UNDER WATER AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 230236
FFWHUN
ALC077-230515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CST SUN JAN 22 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 1115 PM CST

* AT 830 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  CLUSTERS OF HEAVY RAIN AND THUNDERSTORMS MOVING INTO PORTIONS OF   
  LAUDERALE COUNTY. RADAR ESTIMATES INDICATE THAT AROUND AN INCH OF  
  RAIN HAS FALLEN ALONG THE TENNESSEE RIVER NEAR THE BORDER OF       
  COLBERT AND LAUDERALE COUNTIES...AND ADDITIONAL HEAVY              
  RAINFALL THIS EVENING WILL CAUSE FLASH FLOODING.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  FLORENCE...KILLEN...LEXINGTON...ROGERSVILLE AND
  UNDERWOOD-PETERSVILLE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3476 8781 3478 8769 3484 8749 3480 8722
      3500 8721 3502 8804 3494 8813 3486 8794
      3479 8789

$$

CBD
2 follow-up statements
000 
WGUS74 KHUN 230326
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CST SUN JAN 22 2006

ALC077-230515-
LAUDERDALE AL-
923 PM CST SUN JAN 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CST FOR
LAUDERDALE COUNTY...

AT 923 PM CST...RADAR CONTINUED TO INDICATE CLUSTERS OF SHOWERS AND 
THUNDERSTORMS MOVING ACROSS LAUDERDALE COUNTY. ONE TO ONE AND A HALF 
INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE EASTERN HALF OF 
LAUDERDALE COUNTY..AND ADDITIONAL HEAVY RAINFALL IS LIKELY THROUGH 
11 PM. EMERGENCY MANAGEMENT OFFICIALS REPORT FLOODING AND ROAD 
CLOSURES IN ST. FLORIAN AND SIGNIFICANT STREET FLOODING IN FLORENCE.

IN ADDITION...THE SHOAL CREEK WILL CONTINUE TO RISE THIS EVENING AND 
THROUGH THE OVERNIGHT HOURS. RESIDENTS ALONG THE RIVER SHOULD BE 
ALERT FOR RAPIDLY RISING WATER AND SEEK HIGHER GROUND SHOULD FLOOD 
WATERS THREATEN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3476 8781 3478 8769 3484 8749 3480 8722
      3500 8721 3502 8804 3494 8813 3486 8794
      3479 8789

$$

CBD
000 
WGUS74 KHUN 230434
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1029 PM CST SUN JAN 22 2006

ALC077-230515-
LAUDERDALE AL-
1029 PM CST SUN JAN 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CST FOR
LAUDERDALE COUNTY...

AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STEADY RAINFALL ACROSS MUCH OF LAUDERDALE COUNTY. THE 
SHOWERS AND THUNDERSTORMS THAT PRODUCED THE INITIAL FLASH FLOODING 
HAVE LIFTED NORTHEAST OF THE WARNED AREA...BUT ADDITIONAL RAINFALL 
WILL CONTINUE TO AGGRAVATE ONGOING FLOODING. RADAR ESTIMATES AND 
SPOTTER REPORTS INDICATE THAT ONE TO TWO INCHES OF RAIN HAS ALREADY 
FALLEN ACROSS LAUDERDALE COUNTY.

NUMEROUS ROADS REMAIN FLOODED AND IMPASSABLE THIS EVENING ACROSS 
LAUDERDALE COUNTY. SPECIFICALLY...WIDESPREAD FLOODING HAS BEEN 
REPORTED IN FLORENCE WHERE MANY ROADS HAVE BEEN BARRICADED.

IN ADDITION...THE SHOAL CREEK WILL CONTINUE TO RISE THIS EVENING AND 
THROUGH THE OVERNIGHT HOURS. RESIDENTS ALONG THE RIVER SHOULD BE 
ALERT FOR RAPIDLY RISING WATER AND SEEK HIGHER GROUND SHOULD FLOOD 
WATERS THREATEN. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. NEVER ATTEMPT TO DRIVE 
AROUND BARRICADES OR DRIVE INTO WATERS OF UNKNOWN DEPTH.

LAT...LON 3476 8781 3478 8769 3484 8749 3480 8722
      3500 8721 3502 8804 3494 8813 3486 8794
      3479 8789

$$

CBD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 1:39 PM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Jan 22, 1:39 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CST SUN JAN 22 2006

.DISCUSSION...
AT THE SFC...LOW PRESSURE OVER SERN TX WITH INVERTED TROF THRU
LA/NRN MS AND INTO ERN KY. WARM FRONT OVER NRN AL. TEMPS ARE
RANGING FROM 55 TO 60 ACROSS CWA WITH DEWPOINTS IN THE MID/UPPER 50S.
RADAR SHOWS MOSTLY LIGHT SCT RAIN ACROSS CWA ATTM.

AT 8H...RUC SHOWS A WEAK CIRCULATION OVER ERN TX WITH 30 KT WIND
AHEAD OF LOW...INTO MS/AL. IR STLT SHOWS FAIRLY GOOD COLD TOPS
ASSOCIATED WITH THE 8H LOW. ALSO A LINE OF TSRA EXTENDING FROM
CENTRAL AR TO ERN TX.

WILL CONTINUE THE 100 POPS FOR TONIGHT AND KEEP FLOOD WATCH AS
IS. NEW HPC DATA STILL SHOWS BEST CHANCE OF HEAVY RAIN OVER NW AL
AND INTO SRN MID TN. THE QUESTION IS IF ANY TSRA WILL BE POSSIBLE
TONIGHT WHICH WILL INCREASE THE POTENTIAL FOR HEAVY RAIN. MODELS
SOUNDINGS DO SHOW THAT A FEW ELEVATED TSRA WILL BE POSSIBLE...BUT
NOT EXPECTING ANY WIDESPREAD TSRA ACTIVITY...ONLY ISOLATED.

SCT SHOWERS THAT ARE NOW OCCURRING OVER THE CWA WILL INCREASE IN
COVERAGE AND INTENSITY AS THE SFC/8H LOW APPROACHES THE AREA LATER
TONIGHT. ATTM LOOKS LIKE BEST CHANCE OF RAIN WILL BE FROM MIDNIGHT
UNTIL MONDAY MORNING. 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE JUST
ABOUT EVERYWHERE WITH A FEW LOCATIONS IN NW AL/SRN MID TN...REACHING
3 INCHES BY THE TIME THE PCPN ENDS MONDAY MORNING. RAIN SHOULD BE
HISTORY BY MONDAY AFTERNOON.

HIGH PRESSURE BUILDS IN FOR TUESDAY THRU THURSDAY WITH DRY WEATHER
AND HIGHS IN THE 50S WITH LOWS IN THE 30S.

FRIDAY THRU SUNDAY...ANOTHER S/W ON FRIDAY WILL BRING A CHANCE OF
RAIN. THEN SATURDAY/SUNDAY A SFC LOW/WARM FRONT KEEPS THE CHANCE
OF PCPN IN THE EXTENDED FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    48  52  34  57 / 100  70  10  10
SHOALS        45  51  33  58 / 100  60  10  10
CULLMAN       49  52  34  59 / 100  70  10  10
FAYETTEVILLE  47  50  32  56 / 100  70  10  10
FORT PAYNE    47  50  32  56 / 100  80  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 6 PM SUNDAY TO 6 AM MONDAY FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...AND LAWRENCE.

TN...FLOOD WATCH FROM 6 PM SUNDAY TO 6 AM MONDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Jan 22, 1:00 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST SUN JAN 22 2006

ALZ001>010-016-TNZ076-096-097-230330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

OCCASIONAL LIGHT RAIN WILL PERSIST THROUGH THE AFTERNOON AND EARLY
EVENING HOURS.  THE RAINFALL WILL INCREASE IN AREAL COVERAGE AND
INTENSITY BY LATER THIS EVENING ACROSS NORTHWEST ALABAMA AS A COLD
FRONT APPROACHES THE AREA.  THIS BAND OF HEAVIER RAINFALL WILL THEN
SPREAD EASTWARD ACROSS THE REMAINDER OF THE TENNESSEE VALLEY
OVERNIGHT.

TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THIS
SYSTEM...WITH THE HIGHEST AMOUNTS EXPECTED ACROSS NORTHWEST
ALABAMA CLOSER TO THE TENNESSEE AND MISSISSIPPI STATE LINES. WITH
SOIL STILL NEARLY SATURATED FROM RECENT RAINFALL...RUNOFF COULD
POSE A FLOOD THREAT FOR CREEKS AND STREAMS AS WELL AS TRIBUTARIES
OF THE TENNESSEE RIVER. PONDING OF WATER ON ROADWAYS AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

RAIN WILL SLOWLY TAPER OFF DURING THE DAY ON MONDAY BEHIND THE
COLD FRONT. ADDITIONAL SIGNIFICANT RAINFALL IS NOT EXPECTED.

THE NEXT CHANCE OF RAIN IS EXPECTED FRIDAY THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

10

In the hours before

Special weather statement, Jan 22, 7:32 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
732 PM CST SUN JAN 22 2006

ALZ003-230215-
FRANKLIN-
732 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 815 PM CST...

AT 732 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  HALLTOWN.
  PLEASANT SITE.
  DEMPSEY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 7:59 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CST SUN JAN 22 2006

ALZ002-230245-
COLBERT-
759 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 845 PM CST...

AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF CHEROKEE...OR 15 MILES NORTHEAST
OF RED BAY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF UP
TO ONE INCH PER HOUR ARE LIKELY WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK CREEK.
  RED ROCK.
  RIVERTON.
  TUSCUMBIA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 8:21 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
821 PM CST SUN JAN 22 2006

ALZ001-230300-
LAUDERDALE-
821 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 900 PM
CST...

AT 820 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WIND GUSTS TO 45 MPH...AND LOCALLY HEAVY RAINFALL
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE.
  ST. FLORIAN.
  ZIP CITY.
  GREEN HILL.
  LEXINGTON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:13 PM CSTFlash Flood WarningHUNColbert, Franklin3 hr
Jan 22, 10:53 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.